Hail, Shelby
- When
- June 9, 3:51 PM CST
- Where
- Shelby County, 1.14 mi ENE of Shelbyville Co Arpt
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.829, -92.032
Thunderstorms developed over northern Missouri north of warm front that was lifting through the region. There were numerous reports of large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Thunderstorms developed over northern Missouri north of warm front that was lifting through the region. There were numerous reports of large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 9, 2:53 PM CST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 353 PM CDT THU JUN 9 2011 .DISCUSSION... /237 PM CDT THU JUN 9 2011/ FCST FOCUS WILL REMAIN TSRA CHANCE THRU THE WEEKEND. OUTFLOW FROM THIS MORNINGS CONVECTION SEEMS TO HAVE WASHED OUT WITH LITTLE MORE THAN SOME CU TO DETERMINE THE LOCATION...EXCEPT FOR THE WRN PORTIONS OF THE OF THE OUTFLOW WHERE SELY WINDS N OF THE BOUNDARY ARE HELPING WITH LOW LEVEL CONVERGENCE. BELIEVE THIS WILL BE THE FOCUS FOR SOME TSRA DEVELOPMENT THIS EVENING. TSRA ACTIVITY SHUD LIFT NWD TONIGHT AS THE UPR LOW APPROACHES WITH THE SFC CYCLONE DEEPENING AND WRMFNT LIFTING NWD AS WELL. WILL KEEP BULK OF THE POPS ACROSS NRN PORTIONS OF THE CWA WITH SOME CHANCES INTO CNTL MO. THE SFC LOW CURRENTLY OVER S CNTL KS WILL MOVE NEWD WITH ADJACENT CDFNT GRADUALLY MOVING SWD THRU THE CWA SOMETIME FRI. MDLS INDICATE ANOTHER SFC LOW WILL MOVE ALONG THIS FNT ON SAT...EVENTUALLY PUSHING THE FNT S OF THE CWA BY SAT EVENING. THIS SHUD ALLOW FOR A COOLER WEEKEND AS THE SFC RIDGE SETTLES INTO THE AREA. A WRMFNT WILL QUICKLY LIFT NWD SAT NIGHT INTO SUN AS A S/W ROUNDS THE TOP OF THE UPR RIDGE. THIS S/W SEEMS TO BE SOMEWHAT CONVECTIVE INDUCED AND CONFIDENCE ON THIS FEATURE IS SOMEWHAT LOW BECAUSE OF THAT. HOWEVER...WITH GOOD MDL CONSENSUS...IS DIFFICULT TO RULE OUT. FOR THE EXTD...MDLS CONTINUE TO BE IN GOOD AGREEMENT WITH PLACEMENT OF LARGE SCALE FEATURES. AMOUNT OF TSRA DEVELOPMENT IS DIFFERENT BETWEEN THE ECMWF AND GFS...WITH THE GEM HAVING VERY LITTLE IN THE WAY OF TSRA WITH FNTS. TRIED TO TAKE A BLEND OF MDLS FOR THE EXTD...WHICH MAKES IT DIFFICULT TO FIND A COMPLETELY DRY PERIOD WITH THE NUMBERS OF SYSTEMS POTENTIALLY AFFECTING THE AREA. THE BULK OF THE POPS ARE DUE TO DIFFERENCES IN TIMING OF SYSTEMS. NEXT WEEKS SHUD START OFF RATHER COOL...BUT TEMPS SHUD QUICKLY MODERATE. TRENDED TWD THE WARMER MOS AS ANY BREAKS IN CLOUDS SHUD ALLOW TEMPS TO QUICKLY JUMP. TILLY && .AVIATION... /1235 PM CDT THU JUN 9 2011/ CERTAINLY APPEARS N MO WILL BE PRIMARY FOCUS POINT FOR THUNDERSTORMS THE NEXT 12 HOURS. ONGOING ACTIVITY FROM IRK TO JUST NE OF MCI SHOULD CONTINUE TO WORK ENE THIS AFTERNOON AND IMPACT UIN AREA. ADDITIONAL DEVELOPMENT EXPECTED SOMEWHERE BETWEEN STJ AND COU LATER THIS AFTERNOON WHERE WEAK SHORTWAVE ENERGY WILL INTERACT WITH STG SFC CONVERGENCE AND INSTABILITY...WITH THIS ACTIVITY ALSO WORKING INTO UIN AREA EARLY THIS EVENING BEFORE FOCUS SHIFTS N AND/OR NE OF OUR CWA OVERNIGHT. MEANWHILE...OUTFLOW BOUNDARY WHICH PASSED THROUGH STL AND COU THIS MORNING COULD KICK OFF ISOLATED CONVECTION THIS AFTERNOON...BUT CURRENT LOCATION OF BOUNDARY SUGGESTS ANY OF THIS ACTIVITY WOULD BE SOUTH OF THESE TERMINALS. WILL ALSO HAVE TO WATCH S EXTENT OF SECOND ROUND OF CONVECTION OVER N MO LATER THIS AFTERNOON AND EVENING...BUT ATTM THINK PRIMARY THREAT WILL BE N OF I-70 CORRIDOR. EARLIER TAF HAD VCTS TO REFLECT THIS THINKING AND HAVE CONTINUED WITH IT FOR THE TIME BEING. SPECIFICS FOR KSTL...AS MENTIONED ABOVE...STL AREA FOR AFTERNOON AND EARLY EVENING WILL PRIMARILY BE S OF CONVECTION AFFECTING N MO...AND N OF THE THREAT OF CONVECTION WITH OUTFLOW BOUNDARY. WINDS WHICH ARE CURRENTLY OUT OF THE NE DUE TO PASSAGE OF OUTFLOW WILL GRADUALLY SWING AROUND TO THE SOUTHEAST DURING THE AFTERNOON AS SYNOPTIC PRESSURE PATTERN BEGINS TO EXERT ITS INFLUENCE...AND THEN BECOME SOUTHERLY OVERNIGHT...WITH SPEEDS LESS THAN 10 KTS. TRUETT && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 400 PM CDT THU JUN 9 2011 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-101200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 400 PM CDT THU JUN 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT...GENERALLY ACROSS PORTIONS OF CENTRAL AND NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. SOME OF THE STORMS COULD BE SEVERE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA FOR THURSDAY THROUGH MONDAY. SOME OF THESE STORMS COULD BE SEVERE ON FRIDAY AND FRIDAY EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE WEATHER THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS ARE ASKED TO REPORT ANY OBSERVED SEVERE WEATHER. TILLY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
415 PM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL NOVELTY 40.01N 92.21W
06/09/2011 E0.25 INCH KNOX MO BROADCAST MEDIA
&&
BYRDThe St Louis radar (KLSX), 171 km away, was scanning. The volume nearest the first event began at 21:51 UTC.
7 hail, 3 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds blew down several large trees onto Highway HH about 3 miles east southeast of Rensselaer. Further to the east on Trabue Lane, about a mile west of U.S. Highway 61, a house had a large section of shingles removed.
A microburst occurred over northeastern Ralls County with damage spread out for about a mile. Initially some trees were uprooted west of U.S. Highway 61 along Trabue Lane, then as the downburst spread out to the east, numerous other trees were either snapped off or uprooted. Several homes along Stable Drive, which parallels U.S. Highway 61 to the west, were damaged, one significantly. The failure point on the house that was significantly damaged was the garage door facing to the east. The overhang was uplifted and set down. The homes on either side also had their overhangs uplifted and set back down. However the home in the middle also lost much of its roof with the roof tossed 40 to 50 yards to the west, with insulation thrown over a hundred yards to the west to the tree line. A bit further to the east along U.S. Highway 61, several billboards were destroyed and a number of trees and tree limbs were blown down up to a mile east of U.S. Highway 61. The width of the overall damage path was about three quarters of a mile. No injuries were reported.
Several large trees were blown down. A four foot diameter tree fell onto Paris Gravel Road west of Hannibal.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327359, 327399, 327405, 327425, 327480, 327547, 327566, 327567, 327572, 327574.